MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1660
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-01262, 3005168196-2019-01264.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the subclavian artery (sa) using penumbra coil 400s (pc400) and a lantern delivery microcatheter (lantern).During the procedure, the physician successfully placed two pc400s in the target vessel using a lantern.While attempting to advance a new pc400, the physician experienced resistance approximately 60 centimeters from the proximal end of the microcatheter.The physician was unable to retract the pc400; consequently, the pusher assembly kinked upon removal and, therefore, the lantern was removed containing the pc400.The physician then noticed the pc400 had detached inside of the microcatheter outside of the patient and, therefore, the lantern was flushed to successfully remove the detached coil.The physician then introduced the same lantern; however, experienced resistance while attempting to advance a new pc400 and, therefore, the lantern was removed.The procedure was completed using the same pc400, additional pc400 and a new lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 55.5 cm from the proximal end and the pull wire was retracted out of the distal proximal segment.Multiple kinks were present throughout the pusher assembly.The embolization coil was detached from the pusher assembly and was within the introducer sheath.The introducer sheath was ovalized from approximately 100.0 ¿ 113.5 cm from the proximal end.Conclusions: evaluation of the returned lantern revealed a distal ovalization.If the lantern is forcefully gripped or pinched during the procedure, damage such as an ovalization may occur.This ovalization likely contributed to the reported resistance experienced during the procedure.During functional testing, a demonstration coil was advanced through the lantern without an issue.Evaluation of the returned pc400 revealed a fractured pusher assembly and confirmed a detached embolization coil.If the pc400 is forcefully advanced against resistance, damage such as a kinked pusher assembly may occur.If a kinked device is further manipulated, the kink may worsen to a fracture.If the pusher assembly fractures, the pull wire may retract out of the pusher assembly distal detachment tip (ddt) causing the embolization coil to detach.Further evaluation revealed pusher assembly kinks and ovalizations along the introducer sheath.These damages were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.(b)(4).2.(b)(4).H3 other text : placeholder.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8741043
Report Number3005168196-2019-01263
Device Sequence Number14112834
Product Code HCG
UDI-Device Identifier00814548010724
UDI-Public00814548010724
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/30/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/19/2026
Device Catalogue Number4002C1660
Device Lot NumberF84196
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/30/2019
Supplement Date Received by Manufacturer07/22/2019
Initial Report FDA Received Date06/27/2019
Supplement Report FDA Received Date08/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005